MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D134703
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 12/16/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 10-jan-2022, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a male patient underwent an atrial flutter left (l-afl) ablation procedure with a thermocool® smart touch® sf uni-directional navigation catheter and the patient suffered cardiac tamponade requiring a pericardiocentesis.It was reported that during a left-sided atrial flutter case, a pericardial effusion was noticed in the patient.They reported that a steam pop was noticed in the patient, initially in the distal left atrial appendage.The pericardial effusion was discovered on intracardiac echocardiography (ice), and the patient's blood pressure then dropped.The medical intervention provided to the patient was a pericardiocentesis, and about 355cc of fluid was aspirated from the patient.The patient is in stable condition.Additional information was received indicating the adverse event was discovered during use of biosense webster products, during the ablation phase.The physician¿s opinion on the cause of this adverse event was reported as a bwi product malfunction.Intervention included pericardiocentesis and blood was given.The outcome of the adverse event was reported as fully recovered.Patient required extended hospitalization because of the adverse event as a drain left in overnight and stayed in the intensive care unit (icu).A baylis standard c0 transseptal needle was used for the transseptal puncture performed.Ablation had already been performed prior to noting the pericardial effusion.There was evidence of steam pop, tactile feedback from catheter during steam pop per physician.The steam pop occurred during the ablation of the laa.The flow setting for the irrigated catheter used was 15ml/min.Correct catheter settings was selected on the smartablate generator and the pump was not switching from ¿low¿ to ¿high¿ flow during ablation.No error messages observed on biosense webster equipment during the procedure.Force visualization features used were graph, dashboard and vector.Parameters for stability for the visitag module used were 3mm for 5 seconds; tag size 2mm.No additional filter used with the visitag.Color options used prospectively was ablation index.Generator parameters used was power control; temperature cut off @ 40 degrees; power cut off @ 47w.The noted temperature, impedance and power was temperature 22-24 degrees; impedance 90-110 ohms; power 47w.The length (minutes and seconds) of the ablation session when the steam pop occurred was 1 minute and 19 seconds.No errors reported by the biosense webster systems.
 
Additional Manufacturer Narrative
It was reported that a male patient underwent an atrial flutter left (l-afl) ablation procedure with a thermocool® smart touch® sf uni-directional navigation catheter and the patient suffered cardiac tamponade requiring a pericardiocentesis.It was reported that during a left-sided atrial flutter case, a pericardial effusion was noticed in the patient.They reported that a steam pop was noticed in the patient, initially in the distal left atrial appendage.The pericardial effusion was discovered on intracardiac echocardiography (ice), and the patient's blood pressure then dropped.The medical intervention provided to the patient was a pericardiocentesis, and about 355cc of fluid was aspirated from the patient.The patient is in stable condition.Device evaluation details: the product was returned to biosense webster inc (bwi) for evaluation and the evaluation has been completed.A visual inspection and an evaluation of all features of the device were performed following bwi procedures.Visual analysis revealed that no damage or anomalies on the device.Per the event, several tests were performed.The magnetic, electrical, temperature and force features were tested and no issues were observed.In addition, the product was deflecting and irrigating correctly.No malfunctions were observed during the product analysis.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.There may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.The root cause of the adverse event remains unknown.As part of biosense webster¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key16153979
Report Number2029046-2023-00086
Device Sequence Number7562698
Product Code LPB
UDI-Device Identifier10846835009798
UDI-Public10846835009798
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/15/2025
Device Model NumberD134703
Device Catalogue NumberD134703
Device Lot Number30897586L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2022
Supplement Date Received by Manufacturer01/26/2023
Initial Report FDA Received Date01/12/2023
Supplement Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLIS STANDARD C0 TRANSSEPTAL NEEDLE; CARTO 3 SYSTEM; SMARTABLATE GENERATOR KIT-US; UNKNOWN PUMP
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age77 YR
Patient SexMale
Patient Weight76 KG